Thunderstorm Wind, Hampden
- When
- August 13, 5:05 PM EST
- Where
- Hampden County, Blandford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.183, -72.933
Scattered showers and thunderstorms developed in a hot and humid airmass out ahead of a weak cold front during the late afternoon and early evening hours across Massachusetts. A severe thunderstorm moving across Blandford brought large trees down on North Blandford Road near the Otis border.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Scattered showers and thunderstorms developed in a hot and humid airmass out ahead of a weak cold front during the late afternoon and early evening hours across Massachusetts. A severe thunderstorm moving across Blandford brought large trees down on North Blandford Road near the Otis border. In addition, high tension wires were downed by lightning in Hull, causing power outages.No known injuries directly resulted from these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 13, 1:51 PM EST, 3 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 251 PM EDT SAT AUG 13 2005 ...SEVERE THUNDERSTORM WATCH UNTIL 10 PM FOR ALL OF CONNECTICUT, RHODE ISLAND AND ALL OF MASSACHUSETTS EXCEPT FOR THE OUTER ISLANDS... .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... COMPLEX WX PATTERN NX 36 HOURS. SOUPY HOT AIRMASS WITH PWS OF 2 INCHES HEATED TO NEAR 100 DEGREES A FEW LOCATIONS THIS AFTERNOON. CONVECTION NOW FIRING UP WELL TO OUR WEST BUT ON 30-40 KT WRLY MID LEVEL FLOW THIS ACTION SHOULD MARCH STEADILY E LATE THIS AFT AND EVENING. ATM APPEARS ACTION WILL BE FOCUSED N OF A BDR-PYM LINE BUT GIVEN HIGH CAPES AND NOT MUCH OF A CAP...TRW POSSIBLE ANYWHERE INLAND OF THE COAST. SVR THREAT IS STILL OF CONCERN GIVEN 30-40 KT MID LVL WIND AND VERY HIGH CAPE ACRS THE FA. MICROBURSTS THE PRIMARY ISSUE. GIVEN HOT AIRMASS AND HIGH TDS...NOT LIKELY TO SEE ACTIVITY COLLAPSE THIS TIME AS SUNSET APPROACHES...WITH SHORTWAVE SUPPORT BELIEVE SRN NY CONVECTION MAY MAKE ITS WAY THRU FA BETWEEN 21Z-05Z. GFS CONTINUES STEADY ON DRIFING FRONT INTO SRN NH THEN TAKING WAVE ALONG THE FRONT SUN PM. THAT KEEPS THE CWA IN THE HUMID AIRMASS AND IN THE WARM SECTOR WITH MORE CONVECTION LIKELY SUN. SOMEWHAT WEAKER MID LVL FLOW BUT LOTS OF MOISTURE SHOULD PRODUCE TORRENTIAL RAINFALL IN STRONGEST TSTMS. TRAINING WILL BE PRIMARY MECHANISM FOR ANY FFW POTENTIAL. FOLLOWED MAV/GFS POPS THRU THIS FCST PERIOD. WHILE MAXES SUN AGAIN LKLY TO BE IN THE LOW 90S OUT WEST...HEAT INDICES NOT NEARLY AS HIGH AS TODAY AND THUS STAYS BELOW THE 2-DAY CRITERIA. && .LONG TERM (MONDAY THROUGH NEXT SATURDAY)... THE SURFACE FRONT SHOULD BE THROUGH MOST OF THE REGION BY 12Z MONDAY...WITH THE EXCEPTION OF THE SOUTH COAST. HOWEVER...THE UKMET IS NOTICEABLY SLOWER THAN THE NAM/NGM/GFS. FOR NOW WILL GO WITH THE QUICKER SOLUTIONS SINCE THEY ARE IN THE MAJORITY AND COOL OUTFLOW FROM CONVECTION SUNDAY NIGHT SHOULD GIVE THE BOUNDARY AN EXTRA PUSH. HOWEVER...IF THE UKMET VERIFIES THE FRONT WOULD NOT COME THROUGH UNTIL MONDAY AFTERNOON. EVEN THOUGH THE SURFACE FRONT WILL BE THROUGH THE REGION MONDAY MORNING MID LEVEL FLOW LOOKS TO BE SOUTHWESTERLY SO THERE COULD BE SOME OVER RUNNING PRECIPITATION FOR AT LEAST THE FIRST PART OF MONDAY. THEREFORE...WILL GO WITH CHANCE POPS MAINLY ALONG AND SOUTH OF THE MASSACHUSETTS PIKE. ALSO...COULD BE SOME LEFTOVER ELEVATED INSTABILITY FOR THUNDER ALONG THE SOUTH COAST. HIGHS WILL BE MUCH COOLER ON MONDAY AND MAY ONLY BE IN THE LOW TO MID 70S ALONG THE COASTAL PLAIN WITH NORTHEAST WINDS AND LOTS OF CLOUDS. QUIET WEATHER SHOULD DOMINATE MONDAY NIGHT THROUGH TUESDAY NIGHT. ON WEDNESDAY...A WEAK UPPER LEVEL DISTURBANCE WILL SLIDE ACROSS OUR NORTHERN ZONES IN THE AFTERNOON. WITH A LACK OF SURFACE CONVERGENCE AND MOISTURE WILL CONTINUE A DRY FORECAST. AN ISOLATED AFTERNOON OR EVENING SHOWER CAN NOT BE RULED OUT IN THE NORTHERN ZONES BUT NOT WORTH MENTIONING BESIDES AT 20 POP IN THE GRIDDED DATABASE. MEX GUIDANCE LOOKS GOOD BUT WILL GO A FEW DEGREES COOLER IN THE NORMALLY COOLER OUTLINED LOCATIONS AT NIGHT WITH GOOD RADIATIONAL COOLING. COULD SEE THE MERCURY DOWN TO AROUND 50 TUESDAY NIGHT IN A FEW OF THE NORMALLY COOLEST LOCATIONS. WARMER AND MORE HUMID AIR ALTHOUGH NOT NEARLY BAD AS TODAY WILL RETURN TO THE REGION THURSDAY AND PARTICULARLY ON FRIDAY. THIS WILL BE OUT AHEAD OF OUR NEXT COLD FRONT. GFS LOOKS TOO FAST WHEN COMPARING IT TO THE ECMWF AND HPC IS ALSO BUYING INTO THE SLOWER SOLUTION. THEREFORE...WILL CONFINE SHOWER AND THUNDERSTORM CHANCES UNTIL LATE FRIDAY NIGHT AND POSSIBLY NOT UNTIL SATURDAY. WITH 850 MB TEMPERATURES ON THE ECMWF WARMING TO +17C WILL GO A FEW DEGREES WARMER THEN MEX GUIDANCE TOWARDS THE END OF THE WEEK. && .AVIATION... VFR TO MVFR IN HAZE THRU THE EVENING...BUT LIFR ACK AND SURROUNDING AREA AS LARGE ST DECK AS DVLPD FROM JUST E OF BID THRU ACK. CONVECTION WILL PRODUCE PERIODS OF IFR AND GSTS 40 KTS AT THE VERY LEAST. && .MARINE... IN NEAR-TEAM...SCA UP PRIMARILY FOR EXPECTED 4-5 FT SEAS LATE TONIGHT AND SUN. WNDS NOT LKLY TO REACH SCA CRITERIA THU 00Z MON. COLD SURGE BEHIND FRONT NRN MOST WATERS MIGHT SEE A GUST OR TWO BUT LATEST GFS ACTUALLY SLOWER WITH FROPA MON MORNING AS IT REACHES THE COAST. IN THE LONGER TERM...MAY SEE A FEW BRIEF 25 KNOT WIND GUSTS MONDAY MORNING WITH NORTHEAST COOL SURGE OVER THE WATER. OTHERWISE...BASED ON THE LATEST TRACK OF IRENE WILL CONTINUE 5 TO 6 FOOT SWELL INTO THE SOUTHERN WATERS MONDAY INTO EARLY WEDNESDAY. A HIGH SURF ADVISORY MAY BE NEEDED FOR DANGEROUS RIP CURRENTS ON SOUTH FACING BEACHES WITH LATER FORECASTS. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...SEVERE THUNDERSTORM WATCH UNTIL 10 PM ALL ZONES. MA....SEVERE THUNDERSTORM WATCH UNTIL 10 PM EXCEPT FOR NANTUCKET AND MARTHAS VINEYARD NH...NONE. RI...SEVERE THUNDERSTORM WATCH UNTIL 10 PM EXCEPT FOR BLOCK ISLAND MARINE...SCA TONIGHT ANZ254 AND ANZ255 && SHORT TERM...DRV LONG TERM...FRANK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 300 PM EDT SAT AUG 13 2005 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-141100- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 300 PM EDT SAT AUG 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...SOUTHWEST NEW HAMPSHIRE...RHODE ISLAND...AND ALL OF MASSACHUSETTS EXCEPT BERKSHIRE COUNTY. .DAY ONE (TONIGHT)... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR ALL OF CONNECTICUT, RHODE ISLAND, AND ALL OF MASSACHUSETTS EXCEPT FOR THE OUTER ISLANDS. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EVENING AND CONTINUE INTO TONIGHT. SOME OF THE STORMS WILL BECOME SEVERE WITH THE MAIN THREAT BEING STRONG DAMAGING STRAIGHT LINE WIND GUSTS. HOWEVER...LARGE HAIL IS ALSO POSSIBLE. IN ADDITION...ANY THUNDERSTORM MAY CONTAIN TORRENTIAL RAINFALL. FOG WILL BE LOCALLY DENSE ALONG SOUTH FACING COASTAL LOCATIONS TONIGHT. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY) NUMEROUS THUNDERSTORMS ARE EXPECTED AGAIN SUNDAY INTO SUNDAY NIGHT. THESE STORMS MAY ALSO BECOME SEVERE. IN ADDITION...THEY WILL CONTAIN DANGEROUS CLOUD TO GROUND LIGHTNING ALONG WITH TORRENTIAL RAINFALL. FOG WILL BE LOCALLY DENSE ALONG SOUTH FACING COASTAL LOCATIONS SUNDAY NIGHT. SOUTHERLY SWELL FROM TROPICAL STORM IRENE IS EXPECTED TO INCREASE BEGINNING MONDAY INTO EARLY WEDNESDAY. DANGEROUS RIP-TIDES ARE ALSO POSSIBLE ESPECIALLY ACROSS SOUTH FACING COASTAL LOCATIONS DURING THIS TIMEFRAME. STAY TUNED TO THE LATEST STATEMENTS ON IRENE FROM THE TROPICAL PREDICTION CENTER. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT FROM 4 PM TO AT LEAST 10 PM. FRANK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 439 PM EDT SAT AUG 13 2005 MAZ009-011-132115- EASTERN HAMPDEN MA-WESTERN HAMPDEN MA- 439 PM EDT SAT AUG 13 2005 AT 438 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH 3 MILES WEST OF WESTFIELD...OR ABOUT 12 MILES WEST OF CHICOPEE... MOVING EAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR...WEST SPRINGFIELD AND AGAWAM BY 500 PM EDT...SPRINGFIELD AND CHICOPEE BY 510 PM EDT...LUDLOW AND EAST LONGMEADOW BY 520 PM EDT. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR THE AREA. PLEASE STAY TUNED FOR FURTHER UPDATES AND POSSIBLE WARNINGS. FRANK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 518 PM EDT SAT AUG 13 2005 MAZ004-010>012-132200- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-NORTHERN WORCESTER MA-SOUTHERN WORCESTER MA- 518 PM EDT SAT AUG 13 2005 AT 517 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH 3 MILES NORTHWEST OF SPRINGFIELD...MOVING EAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR...WILBRAHAM AND LUDLOW BY 530 PM EDT... MONSON AND PALMER BY 550 PM EDT...BRIMFIELD AND WALES BY 600 PM EDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SATURDAY EVENING FOR NORTHERN CONNECTICUT AND SOUTHEASTERN MASSACHUSETTS AND RHODE ISLAND. FRANK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 538 PM EDT SAT AUG 13 2005 MAZ022-132230- BARNSTABLE MA- 538 PM EDT SAT AUG 13 2005 AT 534 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH SMALL HAIL 5 MILES WEST OF PROVINCETOWN...OR ABOUT 22 MILES EAST OF PLYMOUTH...MOVING EAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR...PROVINCETOWN BY 550 PM EDT...TRURO BY 610 PM EDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SATURDAY EVENING FOR NORTHERN CONNECTICUT AND SOUTHEASTERN MASSACHUSETTS AND RHODE ISLAND. FRANK
The Albany radar (KENX), 103 km away, was scanning. The volume nearest the first event began at 22:05 UTC.
1 thunderstorm wind, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468986, 5468987.